Hypoactive sexual desire disorder (HSDD) is a persistent lack of sexual desire in women that causes personal distress.
Because other health conditions and situations can contribute to low libido, one of the first steps in diagnosis is a complete medical checkup. If a doctor can pinpoint a cause, such as a medication side effect, past sexual trauma, hormonal changes at menopause, or breastfeeding, then addressing that cause may be all that is needed.
One key to diagnosis is a woman’s personal distress. Sex drive is different for all women and what bothers one might not bother another. Also, the cause of low desire is not always clear-cut. There may be several factors involved.
One tool that helps doctors assess HSDD is the Decreased Sexual Desire Screener.
The Decreased Sexual Desire Screener (DSDS) is a diagnostic questionnaire consisting of five questions. It is designed so that providers who are not experts in sexual medicine can still accurately diagnose HSDD. It takes only a few minutes to administer.
The DSDS is used to diagnose acquired HSDD. Women with acquired HSDD have lost interest in all partners and types of sexual stimulation. It occurs after a woman has had normal sexual functioning for some time.
The DSDS begins with these four questions:
1. In the past, was your level of sexual desire/interest good and satisfying to you?
2. Has there been a decrease in your level of sexual desire/interest?
3. Are you bothered by your decreased level of sexual desire/interest?
4. Would you like your level of sexual desire/interest to increase?
If a woman answers “no” to any of these questions, she is not diagnosed with HSDD.
The fifth question asks the woman to indicate any factors that may be contributing to her loss of sexual interest. They are as follows:
- An operation, depression, injuries, or other medical condition
- Medications, drugs, or alcohol she is currently taking
- Pregnancy, recent childbirth, menopausal symptoms
- Other sexual issues she may have (pain, decreased arousal or orgasm)
- Her partner’s sexual problems
- Dissatisfaction with her relationship or partner
- Stress or fatigue
If a woman answers “yes” to questions 1-4 and “no” to all of the items in question 5, she can be diagnosed with HSDD.
If she answers “yes” to questions 1-4 and “yes” to any of the items in question 5, then she might be diagnosed with HSDD at her doctor’s discretion.
Because so many factors can contribute to HSDD, it can be a challenge to treat. Usually, doctors look at some of the probable causes and treat accordingly.
For example, if a woman’s medication is the issue, her doctor might suggest changing the dose or changing medications altogether. (Such steps should be taken only under a doctor’s care.)
If she is dissatisfied with her relationship or partner, or if she is a victim of sexual abuse, she may benefit from counseling or sex therapy, either with or without her partner.
If fatigue from a hectic lifestyle is making her less interested in sex, she might consider adjusting her schedule or asking for help with responsibilities.
If she has diabetes or another medical condition that dampens sexual interest, addressing those concerns may help.
Women may have to try a few treatment options before they see improvement.
Some menopausal women may try hormone therapy, taking estrogen in pill, patch, or gel form. Estrogen is an important hormone for sexual health, including libido. But at menopause, women’s bodies produce much less of it. Systemic estrogen therapy, which targets the whole body, may improve the way desire is processed in the brain. Local estrogen therapy, which is applied directly to the vagina, helps blood flow to the genitals for better arousal and lubrication.
A medication called flibanserin (Addyi) is another option, although it is not approved for use in all countries. This drug works on three neurotransmitters in the brain. Two of them – dopamine and norepinephrine help with sexual excitement. But the third, serotonin, can inhibit it. Flibanserin helps to keep these chemicals in balance to improve desire. However, Addyi does have some side effects and health risks, so it is important to follow up with a doctor regularly.